Texas, 2022

Hail in Texas, September 5, 2022

September 5, 2022 · NWS SJT · 2 events in 2 counties and zones

Isolated Severe Thunderstorms produced large hail in Callahan County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Isolated Severe Thunderstorms produced large hail in Callahan County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Sep 5, 11:19 AM CST, 51 minutes earlier.

Area forecast discussion, Sep 5, 11:19 AM CST, 51 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
1219 PM CDT Mon Sep 5 2022

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 335 AM CDT Mon Sep 5 2022

Expect similar conditions for your Labor Day holiday compared to
what we saw yesterday. Our area will remain situated between the
Great Basin upper high and low pressure over the Arklatex. High
res models once again develop isolated to widely scattered showers
and thunderstorms this afternoon initially in the Big Country,
with this activity then drifting southward into the Concho Valley
and Heartland. Carrying a 20-40 percent chance of PoPs for this
afternoon and evening, with the highest PoPs across our
southeastern counties. A few storms could produce strong to
marginally severe wind gusts and/or downbursts- given DCAPE values
over 1000 J/KG. Locally heavy rainfall and frequent lightning are
the other main hazards. Outside of any showers and storms, it
will be mostly sunny and warm, with temperatures climbing into the
lower to middle 90s. Overnight lows will be in the upper 60s.

&&

.LONG TERM...
(Tuesday through Sunday)
Issued at 243 AM CDT Mon Sep 5 2022

A remnant boundary and an upper-level trough over east Texas on
Tuesday and Wednesday may result in chances for afternoon
thunderstorms. Any storms that develop would be scattered and
focused mainly across our southeastern counties. Otherwise, cloud
cover should be far less than last week, which should result in high
temperatures in the low to mid 90s each day.

The main features that will affect the weather for the rest of the
week are the aforementioned trough and a strong upper-level ridge
over the western US.   Global models are in good agreement that the
trough axis will settle in across the western Gulf Coast by
Thursday, which would put west Texas on the backside of this
feature. This type of pattern will likely result in a warm and dry
forecast.  But the fly in the ointment will be courtesy of Tropical
Storm Kay which is currently off the west coast of Mexico. Model
consensus shows this system moving northwestward along the west side
of Baja California through Friday. Depending on the track of this
system, moisture could be advected northeast across Mexico and into
west Texas, which would increase chances for rain across the region.
However, models are showing the ridge a bit stronger than in earlier
runs which would help to steer Kay out to sea, thereby limiting rain
chances for Thursday and Friday.  Over the weekend, a progressive,
upper-level trough will move across the northern Plains and Midwest.
This may alter the pattern slightly, but since tropical storms can
be challenging to forecast, we'll need to watch this system as the
week goes on. For now, chances for precipitation were kept low for
this time period.

&&

.AVIATION...
(18Z TAFS)
Issued at 1217 PM CDT Mon Sep 5 2022

Isolated convection continues across West Central Texas early this
afternoon and will continue into the afternoon. Terminal most
likely to be affected is Brady (KBBD) and even there the chances
look pretty small. Will continue the mention of VCTS at some
locations and end them around or before sunset. Otherwise, VFR
conditions and very light winds will continue through Tuesday
morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     94  68  95  68 /  20  10   0   0
San Angelo  93  68  94  69 /  20  10  10   0
Junction    92  68  92  68 /  20  20  10  10
Brownwood   93  68  94  68 /  40  20  10   0
Sweetwater  94  69  95  69 /  10  10   0   0
Ozona       89  66  90  68 /  10  10  10   0
Brady       91  68  91  69 /  30  20  10   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...42
LONG TERM....SK
AVIATION...07
Hazardous weather outlook, Sep 5, 2:19 AM CST, 9 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
319 AM CDT Mon Sep 5 2022

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-060830-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
319 AM CDT Mon Sep 5 2022

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...Today and Tonight

Isolated to widely scattered showers and thunderstorms are
possible this afternoon and evening. A few of these storms could
be marginally severe. Gusty winds, dangerous lightning, and
locally heavy rainfall are the primary concerns.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The threat for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.

The radar

The Dyess AFB radar (KDYX), 68 km away, was scanning. The volume nearest the first event began at 18:09 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud, 1 hail. Local standard time, as filed.

Funnel Cloud, Taylor

When
September 5, 12:10 PM CST
Where
Taylor County, 3.01 mi WNW of Lawn
Reported by
Public
Coordinates
32.140, -99.800

Hail, Callahan

When
September 5, 2:42 PM CST
Where
Callahan County, 3 mi NNE of Denton
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
32.310, -99.510

The Fire Department reported quarter size hail 4 miles southeast of Eula.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1058038, 1058039.